advertisement

Bipolar Medications: Will Treatment Work? How Long Will Side-Effects Last?

July 21, 2010 Natasha Tracy

Recently, I've received a few messages from people beginning bipolar medication treatment and going through the terrors of medication auditions and, um, the displeasure of the side-effects of bipolar medication. In this video, I try to set expectations with regards to how long it takes medications for bipolar disorder to work, and how long side-effects will last.

Bipolar Medications Video

You can find Natasha Tracy on Facebook or @Natasha_Tracy on Twitter.

APA Reference
Tracy, N. (2010, July 21). Bipolar Medications: Will Treatment Work? How Long Will Side-Effects Last?, HealthyPlace. Retrieved on 2020, July 7 from https://www.healthyplace.com/blogs/breakingbipolar/2010/07/how-long-will-side-effects-last-when-will-treatment-work



Author: Natasha Tracy

Natasha Tracy is a renowned speaker, award-winning advocate and author of Lost Marbles: Insights into My Life with Depression & Bipolar.

Find Natasha Tracy on her blog, Bipolar BurbleTwitter, Instagram and Facebook.

Darryl Hanway
July, 30 2010 at 4:59 am

Sweet, that's exactly what I was looking for! You just saved me alot of work :)

bountifulgirl
July, 27 2010 at 2:40 pm

it was very interesting to read www.healthyplace.com
I want to quote your post in my blog. It can?
And you et an account on Twitter?

Natasha Tracy
July, 23 2010 at 8:55 am

Hi Beverly,
Well, I'm on a lot of things...you really shouldn't go by me.
It depends why your doctor is prescribing both Ativan and Xanax, one may be for anxiety and one may be for sleep, I don't know. If you take one at bed time that is likely for sleep, if you take one during the day that is likely for anxiety. You need to talk to your doctor and find out why he thinks that's right for you. Each person is unique, so he may have a reason particular to you. I will say if it ain't broke, don't fix it.
FYI, according to literature, if you take the prescribed dose of both meds it shouldn't be dangerous. Just make sure that you don't take a higher dose than prescribed. And if you see another doctor for some reason make sure they know what you are on so that can take that into consideration.
But as always, if you have any concerns, safety or otherwise, talk to your doctor. Just make sure to be clear about what you need answers to. You can't find out if you don't ask.
- Natasha

BEVERLY ROBINSON
July, 23 2010 at 7:47 am

Hi Natasha, Thanks for writing me. I just recently was put on Deplin, 7.5 mg. Did you think it was ok to take ativan and xanax as they are both to calm you. Are you on any anti-depressant? Thanks again!
Grammybev

Natasha Tracy
July, 22 2010 at 8:30 am

Hi Beverly,
Obviously I'm not a doctor and can't comment on your case specifically, but I can give you a bit of information.
Deplin is l-methylfolate, which I actually just wrote about: http://www.healthyplace.com/blogs/breakingbipolar/2010/07/5-depression-bipolar-treatments…
From what I understand this is rarely effective by itself, but is usually combined with an antidepressant.
Lexapro is an SSRI antidepressant, and if you have found it helpful for most of the five years, your doctor may wish to switch you to another SSRI in order to regain the previous success.
Xanax and Ativan are benzodiazapines and are generally used for anxiety or sleep as they "calm" people, or make them sleepy, depending on the dose. If you feel like your anxiety is under control, it's probably thanks to these meds.
Keep in mind that there are antidepressants that can have anxiety as a side-effect so that is something to consider when selecting one.
Good luck.

BEVERLY ROBINSON
July, 21 2010 at 11:39 am

Hi, I am a female, 70 yrs old and divorced. I have been on Lexapro, 20 mgs. for approx. 5 years for anxiety and depression. Lately, I felt that I was slipping back in to my depression. So Dr. put me on Deplin, and Xanax, 0.25 mg along with ativan 0.5 mg (2 at bedtime). It seems to help sometimes but I don't feel that is successful. I go back to dr. next week. What do you think? Thanks so much!
Bev

Leave a reply